Pennsylvania, 2018

Flooding in Pennsylvania, September 9 to 11, 2018

September 9 to 11, 2018 · NWS CTP · 5 events in 3 counties and zones

Tropical Storm Gordon made landfall near the Mississippi-Alabama border on the 4th. It slowly moved north through the Ohio Valley for the next week.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Tropical Storm Gordon made landfall near the Mississippi-Alabama border on the 4th. It slowly moved north through the Ohio Valley for the next week. This left Pennsylvania in an extremely moist southerly flow with widespread showers and thunderstorms through the period. This rather unorganized weather pattern combined with already saturated soils brought mainly minor flooding to the area over a long period of time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Sep 9, 6:24 AM EST, 3 hours 1 minute earlier.

Area forecast discussion, Sep 9, 6:24 AM EST, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service State College PA
724 AM EDT Sun Sep 9 2018

.SYNOPSIS...

...LONG DURATION HEAVY RAIN EVENT UNDERWAY...

The remnants of Tropical Depression Gordon will move into
southern Ontario by Monday. The trailing cold front will move
through the region later Monday and Monday night. High pressure
will follow for mid week.

There is the potential for impacts from Hurricane Florence to
affect the region by the end of the week or next weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...

* Remnants of Gorden to bring a surge of moisture/heavy rain
  into the forecast area.

* Guidance is consistent in showing a heavy rain signal.

The remnant low of Gordon is moving into northern KY as of 3AM.
The system will continue to move slowly NE and is expected to
be near Findlay OH by nightfall, before moving down the St
Lawrence river valley Monday.

The presence of a strong upper jet entrance region just to the
north of the area is helping support a strong and persistent
E-W oriented area of deep layered frontogenetic forcing. MDT-HVY
rain has been falling for the last several hours over much our
SWRN zones with meso reports in excess of 1 inch since
midnight, and 2 day totals of 1.5 to in excess of 2 inches.

This strong forcing is made to progress only slowly northward
today with the moderate to heavy rain eventually spreading into
central and even northern areas by late day and overnight. The
strong ESE LLJ will strengthen and eventually become more SE and
even SLY by this evening and overnight with a real surge
forecast up through the forecast area overnight into Monday
morning.

There isn't much if any convective instability indicated in the
model forecasts, and so far the lightning has been confined
well to the south. But looking aloft, models indicate negative
absolute vorticity upstream and that is made to increase in
areal coverage by later in the day, implying the potential for
some inertial instability/slantwise convection. The mid-upper
level lapse rates are a bit more impressive than through the
low-mid levels, topping 6C/km into the overnight hours.
Wouldn't be surprised if we hear some thunder and get some very
heavy downpours as the LLJ surges through overnight with this
potential for some elevated instability.

As for sensible weather, it will feel like autumn with a cold
rain for most of the region today. Highs will be in the 50s with
some readings around 60 over the SE.

Overnight lows will not drop back appreciably as the storm moves
up to our west and the flow becomes more southerly.

&&

.SHORT TERM /MONDAY/...

With the low expected to move down the St. Lawrence, it will
drag a complex frontal system through the area later Monday into
the overnight hours. After an initial period of cold air
damming, the models show hints of some mixing out with milder
air trying to make inroads into at least the SERN zones. We
should see some erosion of stability over these SERN areas
leading to some locally heavier showers and thunderstorms,
adding to what will be by then a multi-day precip total. All
told some 3 day totals exceeding 4 inches still seem reasonable
over much of the western and central forecast area.

While eastern areas will see relatively lighter amounts of
rain, they have seen the wettest conditions this summer, so it
will not take as much rain to cause flooding.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...

The track of Florence will play a role in what eventually
transpires for mid to late week.

Initially we should enjoy at least a brief period of high
pressure and somewhat drier weather for Tuesday into Wednesday.
However the front that will pass through tomorrow night will not
have gone far before hanging up over the the coastal plain from
New England down into the Carolinas. This could loom large with
the approach of soon to be Hurricane Florence. These features
often act as a focus for heavy rain well out in advance of
tropical systems as moisture streaming out ahead of the storm is
squeezed in the convergence zone. There is still much
disagreement on where Florence will go. The GFS shows the storm
approaching Cape Hatteras then dawdling just off shore into the
weekend. The ECMWF and Canadian models show a landfall of a
strong hurricane somewhere on the Carolina coast Thursday or
Thursday night. The ECENS still has a landfalling hurricane, but
with a northward shift toward the Outer Banks vs the SC area
which it favored last night.

It needs to be emphasized that this is still 4-5 days out and
much can change. The strength of the upper ridge will be all
important in how far west Florence will go. With the wet summer
we have had, any additional heavy rains coming out of the
tropics will not be a welcome thing.

Temperatures through at least Monday will be on the cool side
for a change. Readings will begin to rebound by the Tuesday
through Thursday timeframe. With the influence of Florence so
uncertain, the forecast for the end of the period is a rather
bland mention for small chances of showers.

&&

.AVIATION /11Z SUNDAY THROUGH THURSDAY/...

Looking at a soaking rain today into early Monday, based on
current radar and models.

Expect mainly IFR and MVFR conditions today into Monday. The
main area of VFR conditions will be along the New York border
the next few hours, before the rain moves into that area.

Winds will pick up later today.

Some chance of thunder, but not a lot, given cool air has moved
into the area.

.Outlook...

Mon...Rain/low cigs likely.

Tue...AM low cigs/showers possible. Isold PM tsra impacts
possible southeast Pa.

Wed...Patchy AM fog possible. Isold PM tsra impacts possible
southeast Pa.

Thu...Isold PM tsra impacts possible.

&&

.HYDROLOGY...

Long duration rain event will likely bring several inches of
rain through Monday. This will bring significant rises on area
streams/rivers filling them to bankfull, and potentially push
some area rivers into flood.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Monday evening for PAZ004>006-010>012-
017>019-024>028-033>037-041-042-045-046-049>053-056>059-
063>066.

&&

SYNOPSIS...La Corte
NEAR TERM...La Corte
SHORT TERM...La Corte
LONG TERM...La Corte
AVIATION...Martin
HYDROLOGY...RXR
Hazardous weather outlook, Sep 9, 3:52 AM EST, 5 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
452 AM EDT Sun Sep 9 2018

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-100900-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
452 AM EDT Sun Sep 9 2018

...FLOOD WATCH IN EFFECT THROUGH MONDAY EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Somerset

When
September 9, 9:25 AM EST to 11:00 AM EST
Where
Somerset County, 0.75 mi NW of Coal Run to 2.2 mi NNW of Comptons Mill
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
39.778, -79.090

A dike on the Castleman River was breached and several roadways were flooded.

Flood, Somerset

When
September 9, 5:22 PM EST to September 10, 12:00 AM EST
Where
Somerset County, 0.69 mi S of Meyersdale to 0.75 mi W of Coal Run
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.810, -79.030

Route 219 south of Meyersdale was closed due to flooding.

Flood, Somerset

When
September 9, 5:27 PM EST to September 10, 12:00 AM EST
Where
Somerset County, 0.87 mi NW of Tire Hill to 0.16 mi N of Tire Hill
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.280, -78.930

Route 403 was closed near the Cambria Somerset County line and a bridge was under water.

Flood, Clearfield

When
September 10, 10:00 AM EST to September 11, 4:00 PM EST
Where
Clearfield County, 1.78 mi NW of Dowler Jct to 1.7 mi W of Glen Hope
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.850, -78.802

Clearfield County reported flooding on the 10th. At 1215 pm a shelter was opened at the Mahaffey Fire Station, 958 Market Street in the Borough of Mahaffey. Approximately 12 residents from four homes have been evacuated to the shelter. At 439pm Chester Hill has flooding from Florence Street to Decatur Street. Three households have evacuated. Fire Chief and Mayor are asking households from Florence Street to Grace Street to evacuate due to more than three feet of water on the street and the Moshannon Creek is still rising. Several residents have refused to evacuate. A plan has been made to make a temporary shelter at the Station 14 Fire Station and then transport individuals to the Philipsburg YMCA if needed. At 125pm on the 11th a swift water rescue team was deployed to Chester Hill to evacuate a 93 year old women from her home.

Flood, Blair

When
September 10, 12:00 PM EST to September 11, 12:00 PM EST
Where
Blair County, 0.4 mi SW of Williamsburg to 1.39 mi SSW of Ganister
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
40.466, -78.225

Moderate flooding on the Frankstown Branch of the Juniata River in the Williamsburg area. The river crested at 17.0 feet (12.0 foot is flood stage), this highest level since 2004. Several roads were closed and left the city with only access in one direction.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2018Every state in 2018This day in weather historyWarnings in Pennsylvania, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 787313, 787316, 787319, 787331, 787327.